Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 162, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 11, 2003, 2:16 AM CDT for Grayson County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2003, 2:16 AM CDT (07:16 UTC)
- Expired
- May 11, 2003, 2:45 AM CDT
- In force
- 29 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Grayson County, KY
The radar
The Louisville radar (KLVX), 66 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 11:20 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1200 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1378 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
091 WUUS53 KLMK 110716 SVRLMK KYC085-110745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 216 AM CDT SUN MAY 11 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAYSON COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 245 AM CDT * AT 211 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED OVER CANEYVILLE...OR ABOUT 34 MILES NORTH OF BOWLING GREEN...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLARKSON...GRAYSON SPRINGS...PEONIA...MEREDITH AROUND 225 AM CDT DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE. LAT...LON 3755 8650 3739 8649 3736 8611 3756 8620 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:00 PM CDT, 6 hours 16 minutes earlier.
Area forecast discussion, May 10, 8:00 PM CDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 900 PM EDT SAT MAY 10 2003 UPDATED ZONES TO REFLECT RELATIVE LATE EXPECTED ARRIVAL OF STRONG/SEVERE LINE OF STORMS. MUCH OF OUR FORECAST AREA (FA) SC INDIANA, NC KY AND EC KY REMAINS IN A HIGH RISK OF SEVERE. SC AND SE SECTIONS IN A MODERATE RISK. STRONG STORMS HAVE MOVED EAST OF CWA EARLIER THIS EVENING. LATEST SPC MESOANALYSIS HAS CONSIDERABLE CONVECTIVE INHIBITION OVER CENTRAL KENTUCKY IN THE WAKE OF THE STORM COMPLEX THAT MOVED OVER EXTREME NORTHERN KENTUCKY EARLIER THIS AFTERNOON. ATTM INDIVIDUAL SUPERCELLS/ BOW SEGMENTS HAVE MOVED INTO EXTREME SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. AS LOW LEVEL WINDS INCREASE AND VEER OVERNIGHT...BELIEVE INDIVIDUAL CELLS WILL FORM BROKEN LINES. MAIN THREAT WILL REMAIN STRAIGHT LINE DAMAGING WINDS...HOWEVER BRIEF TORNADOS POSSIBLE AT NORTHERN EDGE OF INDIVIDUAL BOW SEGMENTS. LINES OF STORMS OR SQUALL LINE EXPECTED TO MOVE INTO SOUTHWEST INDIANA AROUND MIDNIGHT AND RAPIDLY MOVE SOUTHEAST ACROSS CWA BY MORNING HOURS. WITH STRONG COLD AIR ADVECTION BEHIND FRONT...EXPECT BREEZY WEST WINDS SUNDAY. .LMK...NONE. DENMAN
Hazardous weather outlook, May 10, 9:30 PM CDT, 4 hours 46 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1030 PM EDT SAT MAY 10 2003 ...SIGNIFICANT SEVERE WEATHER EPISODE FORECAST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. A SIGNIFICANT RISK OF SEVERE WEATHER IS FORECAST FOR OVERNIGHT. THE STORM PREDICTION CENTER SAYS THERE IS A MODERATE RISK FOR SEVERE STORMS ALONG AND NORTH OF A BOWLING GREEN TO LEXINGTON LINE, WITH A SLIGHT RISK SOUTH OF THAT LINE. A STRONG COLD FRONT WILL APPROACH THE LOWER OHIO VALLEY DURING THE EARLY MORNING HOURS. THUNDERSTORMS WILL ORGANIZE INTO A SQUALL LINE AHEAD OF THE COLD FRONT. THE SQUALL LINE SHOULD REACH THE INTERSTATE 65 CORRIDOR BY 3 AM EDT, AND CROSS THE BLUEGRASS REGION AFTER 3 AM EDT. DAMAGING WIND GUSTS AS HIGH AS 80 TO 90 MPH IN BOW ECHOES AND LARGE HAIL TO THE SIZE OF GOLFBALLS ARE THE PRIMARY THREATS. WIDESPREAD STRAIGHT-LINE WIND DAMAGE IS POSSIBLE WITH THIS LINE OF STORMS. ISOLATED TORNADOES ARE ALSO POSSIBLE WITHIN THIS LINE. THERE IS ALSO A GOOD POTENTIAL FOR FLOODING WITH THIS LINE OF THUNDERSTORMS. THE STORMS WILL BE HEAVY RAIN PRODUCERS AND SOILS REMAIN NEARLY SATURATED OVER MANY LOCATIONS FROM PRIOR RAINFALL. SINCE THIS LOOKS TO BE A LATE NIGHT EVENT, YOU SHOULD ENSURE THAT YOUR NOAA WEATHER RADIO IS TURNED ON, OR LEFT IN ALERT MODE, SO THAT YOU CAN BE AWAKENED SHOULD SEVERE WEATHER APPROACH YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA, OR VISIT WEATHER.GOV ON THE INTERNET, FOR FURTHER UPDATES AND ADDITIONAL DETAILS ON THIS POTENTIAL SEVERE WEATHER SITUATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS AND AMATEUR RADIO NETWORKS SHOULD BE PREPARED FOR ACTIVATION, PARTICULARLY TONIGHT. SPOTTERS AND LAW ENFORCEMENT OFFICIALS, ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. SCHOLZ
In the hours before
Local storm report, May 11, 1:51 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
251 AM EDT SUN MAY 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 AM CENTERTOWN KY WIND DAMAGE
05/11/03 OHIO TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
MRCThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 1:19 AM CDT | Severe Thunderstorm Warning | LMK | Ohio | 41 min |
| May 11, 1:52 AM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson | 23 min |
| May 11, 2:03 AM CDT | Severe Thunderstorm Warning | LMK | Hardin | 42 min |
| May 11, 2:48 AM CDT | Severe Thunderstorm Warning | LMK | Hardin | 32 min |
| May 11, 2:49 AM CDT | Severe Thunderstorm Warning | LMK | Henry | 26 min |
| May 11, 3:06 AM CDT | Tornado Warning | LMK | Hardin | 24 min |
| May 11, 3:14 AM CDT | Severe Thunderstorm Warning | LMK | Grayson | 31 min |
| May 11, 3:15 AM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Nelson | 45 min |
| May 11, 3:20 AM CDT | Severe Thunderstorm Warning | LMK | Larue | 25 min |
| May 11, 3:23 AM CDT | Severe Thunderstorm Warning | LMK | Edmonson, Hart | 42 min |
| May 11, 3:43 AM CDT | Severe Thunderstorm Warning | LMK | Washington | 32 min |
| May 11, 3:54 AM CDT | Tornado Warning | LMK | Hart | 36 min |
| May 11, 4:02 AM CDT | Severe Thunderstorm Warning | LMK | Larue, Nelson | 13 min |
| May 11, 4:10 AM CDT | Severe Thunderstorm Warning | LMK | Green, Marion, Taylor | 40 min |
| May 11, 4:17 AM CDT | Severe Thunderstorm Warning | LMK | Mercer | 28 min |
| May 11, 4:24 AM CDT | Severe Thunderstorm Warning | LMK | Clinton, Cumberland | 41 min |
| May 11, 4:27 AM CDT | Tornado Warning | LMK | Mercer | 18 min |
| May 11, 4:46 AM CDT | Severe Thunderstorm Warning | LMK | Casey | 34 min |
| May 11, 4:50 AM CDT | Severe Thunderstorm Warning | LMK | Jessamine | 30 min |
| May 11, 4:54 AM CDT | Severe Thunderstorm Warning | LMK | Fayette | 36 min |
| May 11, 5:16 AM CDT | Severe Thunderstorm Warning | LMK | Lincoln | 34 min |
| May 11, 5:48 AM CDT | Severe Thunderstorm Warning | LMK | Garrard, Madison | 37 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.